Missouri, 2003

Flash Flood in Missouri, August 30, 2003

August 30, 2003 · NWS SGF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 30, 2:05 AM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 30, 2:05 AM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
305 AM CDT SAT AUG 30 2003

...SIGNIFICANT RAINFALL AND POSSIBLE FLOODING STILL ON TAP THROUGH
THE LABOR DAY WEEKEND...

.DISCUSSION...

WOULD FIRST LIKE TO THANK THE EL TECH STAFF AND RADAR OPERATIONS
CENTER FOR THEIR ROUND-THE-CLOCK EFFORTS OVER THE PAST SEVERAL
DAYS...RESTORING THE RADAR TO SERVICE AROUND 1 AM. ALTHOUGH THE DATA
LOOKS QUITE REASONABLE...PLEASE USE DATA AND DERIVED PRODUCTS WITH
CAUTION THROUGH THIS MORNING UNTIL THE 88D IS RECALIBRATED.

WEATHER WISE...RADAR SCOPE IS MUCH QUIETER THAN I HAD ANTICIPATED AT
THIS TIME LAST NIGHT...ALTHOUGH COVERAGE IS REALLY ON THE INCREASE
OVER THE LAST HOUR. PROFILER DATA REALLY TELLS THE STORY WITH
STRONGEST CONVERGENCE JUST EAST OF WEAK UPPER LOW OVER SWRN
KS...AIDED BY MODEST ISENTROPIC UPGLIDE AND SRLY LOW LEVEL JET.
MEANWHILE...LIGHT FLOW REGIME WAS IN PLACE OVER THE OZARKS REGION
ALTHOUGH RECENT INCREASE IN LOW LEVEL VEERING AT CONWAY PROFILER
SUGGESTIVE THAT WEAK WARM AIR ADVECTION WAS RESPONSIBLE FOR THE
RECENT CONVECTIVE FLARE-UP OVER SRN MO. 00Z KSGF SOUNDING SHOWS DEEP
TROPICAL AIRMASS IN PLACE WITH A THERMODYNAMIC PROFILE THAT IS BOTH
MOIST-ADIABATIC AND NEARLY SATURATED. PWATS NOW APPROACHING 2
CERTAINLY SUGGEST EXCESSIVE RAINFALL POTENTIAL -- IF WE CAN GET A
HOLD OF A FORCING MECHANISM.

FOR TODAY...REALLY NOT ALL THAT IMPRESSED WITH OVERALL PRECIPITATION
CHANCES. LARGE SCALE ASCENT WILL REMAIN ACROSS OK/KS...WITH FAR WRN
COUNTIES SEEING THE ONLY POTENTIAL FOR WIDESPREAD/HEAVY
PRECIPITATION AS THIS SYSTEM MOVES SLOWLY EAST THIS AFTERNOON.
ACROSS THE REMAINDER OF THE CWA...ONGOING CONVECTION SHOULD
GRADUALLY DISSIPATE THIS MORNING...AND EXPECT LIGHTNING COUNT TO
WANE AS CONVECTION MOVES NORTH INTO MORE STABLE AIRMASS.  SCATTERED
AFTERNOON SHOWERS PRETTY MUCH THE RULE OVER ERN 2/3RDS OF CWA.
MUCAPES ONLY 300 J/KG AT BEST OVER SRN MO...BUT WILL LEAVE IN
MENTION OF ISOLATED THUNDER AS I DO THINK WE MAY SEE PARTIAL
SUNSHINE AGAIN THIS AFTERNOON TO ENHANCE BOUNDARY LAYER INSTABILITY.
TEMPERATURES AGAIN HELD IN CHECK BY EXTENSIVE CLOUD COVER AND
SATURATED AIRMASS...WITH DIURNAL RANGES GENERALLY LESS THAN 10
DEGREES.

PRECIPITATION AXIS AGAIN SHIFTS JUST TO OUR WEST TONIGHT AS SERLY
LOW LEVEL JET INTERACTS WITH FRONTAL ZONE AND UPPER TROUGH
AXIS...HOWEVER WRN COUNTIES WILL LIKELY BE WITHIN THE EASTERN
FRINGES OF HEAVY RAINFALL. AGAIN HAVE PAINTED POPS/QPF WITH A LARGE
WEST TO EAST GRADIENT.

STILL LOOKS LIKE THE MAIN SHOW WILL BE ON SUNDAY-MONDAY AS A
COMBINATION OF STRONG SIGNALS SUGGEST A SIGNIFICANT EXCESSIVE
RAINFALL EVENT. UPPER TROUGH WILL AMPLIFY JUST WEST OF THE OZARKS AS
A RATHER POTENT SHORTWAVE DROPS IN FROM THE CENTRAL ROCKIES.
MEANWHILE...LARGE TUTT (TROPICAL UPPER TROPOSPHERIC TROUGH) CELL WAS
WELL DEPICTED IN WATER VAPOR IMAGERY OVER THE NWRN GULF OF MEXICO
AND WILL GRADUALLY MOVE NORTH INTO ERN OK. EAST OF THIS
SYSTEM...COPIOUS AMOUNTS OF TROPICAL MOISTURE WILL SURGE NORTH INTO
THE OZARKS ON A 35-40 KT CROSS-GULF LOW LEVEL JET RESULTING IN
EXTREME MASS CONVERGENCE ALONG QUASI-STATIONARY FRONT. IMPRESSIVE
UPPER LEVEL DIVERGENCE FIELDS ALSO DEPICTED IN MODEL SOLUTIONS AS
ISOTACH GRADIENT INCREASES UNDER RIGHT REAR QUADRANT OF STRONG JET
STREAK OVER NEW ENGLAND. COMBINATION OF PRECIPITABLE H20 VALUES WELL
IN EXCESS OF TWO INCHES AND PROJECTED SLOW CELL MOVEMENT WOULD
SUGGEST THAT CONDITIONS ARE PRIME FOR A PROLONGED HEAVY RAINFALL
EVENT SPREADING OVER THE CWA SUNDAY INTO EARLY MONDAY. THEREFORE...
CONCERNING THE FLOOD WATCH...SEE NO REASON TO DROP IT AT THIS POINT
ONLY TO REISSUE TONIGHT. WILL EXTEND IT THROUGH SUNDAY (UNDER FLS
HEADER) AND EXPLAIN REASONING WITHIN.

ALSO...IT IS IMPORTANT TO NOT OVERLOOK SEVERE POTENTIAL ON SUNDAY
WITH UNUSUAL INLAND PLACEMENT OF TUTT LOW OVER ERN OK. IF ENOUGH
DAYTIME HEATING CAN OCCUR...CANNOT RULE OUT POTENTIAL FOR ISOLATED
TORNADOES. THIS MAY SEEM A BIT OF A STRETCH...HOWEVER STRONG LOW
LEVEL DIRECTIONAL/SPEED SHEAR OVER THE REGION IS MORE THAN
SUFFICIENT FOR LOW-TOPPED TROPICAL SUPERCELLS OVER THE REGION...WITH
FORECAST SOUNDINGS/HODOGRAPHS RESEMBLING THOSE OF LANDFALLING
TROPICAL SYSTEMS. NEW DAY 2 CONVECTIVE OUTLOOK FROM SPC ALSO ALLUDES
TO THIS THREAT.

PRECIPITATION SHIELD WILL GRADUALLY CLEAR FROM WEST TO EAST LATE
MONDAY AS 500MB TROUGH AXIS SWEEP ACROSS THE AREA. REMAINDER OF THE
PACKAGE LOOKS TO BE IN GOOD SHAPE AT THIS POINT.

&&

.AVIATION...

MAIN AVIATION CONCERN WILL BE PATCHY FOG AND CONVECTIVE ACTIVITY
DURING THE 06Z TAF CYCLE.  FRONTAL BOUNDARY HAS PUSHED SOUTH OF THE
AREA BUT DRIER AIR MASS LAGGING WELL BEHIND THE FRONT WITH DEW
POINTS STILL IN THE LOW 70S IN FORECAST AREAS.  MAIN CONVECTION WAS
DEVELOPING ALONG THE FRONT FURTHER SOUTH IN OKLAHOMA AND STRETCHING
INTO SOUTHEAST MISSOURI...HOWEVER SOME OF THIS CONVECTION HAS
DRIFTED TOWARDS JLN AND WILL BE A FORECAST CONCERN DURING FORECAST
TIME FRAME.  SEVERAL UPPER WAVES WILL PUSH THROUGH THE AREA WHICH
WILL REMAIN IN THE MOIST ATMOSPHERE AND WILL ENHANCE THE CONVECTIVE
CHANCES DURING THE PERIOD.  CEILINGS SHOULD REMAIN ABOVE 3000 FEET
IN THE TERMINALS WITH VISIBILITIES POSSIBLY DROPPING TO 3 MILES WITH
RAIN AND FOG AS THE RESTRICTORS.

&&

.SGF...
.MO...FLOOD WATCH ALL ZONES THROUGH SUNDAY.
.KS...FLOOD WATCH ALL ZONES THROUGH SUNDAY.

BOOKBINDER/LINDENBERG
Hazardous weather outlook, Aug 29, 8:26 PM CST, 6 hours 52 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
926 PM CDT FRI AUG 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED THUNDERSTORMS WHICH COULD PRODUCE LOCALLY HEAVY RAINFALL
  OF 1 TO 2 INCHES.

  AREAS AFFECTED AND TIMING:

  ISOLATED THUNDERSTORMS WILL BE POSSIBLE REGION WIDE THIS EVENING.

  DISCUSSION:

  WEAK CONVERGENCE AHEAD OF AN APPROACHING COLD FRONT MAY BE
  SUFFICIENT TO TRIGGER ISOLATED THUNDERSTORMS TONIGHT. HIGH
  MOISTURE LEVELS IN THE ATMOSPHERE ARE CONDUCIVE TO VERY HEAVY RAIN
  WITH ANY STORMS THAT DO FORM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  SEVERAL ORGANIZED CLUSTERS OF THUNDERSTORMS MAY DEVELOP ALONG
  THE STATIONARY FRONT THROUGH LABOR DAY. LOCALLY HEAVY RAINFALL
  WILL BE THE MAIN CONCERN...LEADING TO AN INCREASED FLOOD THREAT
  THIS WEEKEND. RAINFALL WILL GRADUALLY END FROM WEST TO EAST ON
  MONDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

BROWNING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Howell

When
August 30, 3:18 AM CST to 4:00 AM CST
Where
Howell County, West Plains
Reported by
LAW ENFORCEMENT
Coordinates
36.774, -91.886 (the zone’s center; the record gives no point)

Heavy rains caused minor street flooding in the community of West Plains.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336846.